Mathematical Programming

, Volume 98, Issue 1–3, pp 415–429 | Cite as

Max algebra and the linear assignment problem

Article

Abstract.

Max-algebra, where the classical arithmetic operations of addition and multiplication are replaced by ab:=max(a, b) and ab:=a+b offers an attractive way for modelling discrete event systems and optimization problems in production and transportation. Moreover, it shows a strong similarity to classical linear algebra: for instance, it allows a consideration of linear equation systems and the eigenvalue problem. The max-algebraic permanent of a matrix A corresponds to the maximum value of the classical linear assignment problem with cost matrix A. The analogue of van der Waerden's conjecture in max-algebra is proved. Moreover the role of the linear assignment problem in max-algebra is elaborated, in particular with respect to the uniqueness of solutions of linear equation systems, regularity of matrices and the minimal-dimensional realisation of discrete event systems. Further, the eigenvalue problem in max-algebra is discussed. It is intimately related to the best principal submatrix problem which is finally investigated: Given an integer k, 1≤kn, find a (k×k) principal submatrix of the given (n×n) matrix which yields among all principal submatrices of the same size the maximum (minimum) value for an assignment. For k=1,2,...,n, the maximum assignment problem values of the principal (k×k) submatrices are the coefficients of the max-algebraic characteristic polynomial of the matrix for A. This problem can be used to model job rotations.

Keywords

max-algebra assignment problem permanent regular matrix discrete event system characteristic maxpolynomial best principal submatrix assignment problem job rotation problem 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Baccelli, F.L., Cohen, G., Olsder, G.-J., Quadrat, J.-P.: Synchronization and Linearity. Chichester, New York: J.Wiley and Sons, 1992Google Scholar
  2. 2.
    Burkard, R.E., Butkovič, P.: Finding all essential terms of a characteristic maxpolynomial. SFB Report No.249, Institute of Mathematics, Graz University of Technology, May 2002. To appear in Discrete Appl. Math. Available as ftp://ftp.tu-graz.ac.at/pub/papers/math/sfb249.ps.gz.Google Scholar
  3. 3.
    Butkovič, P.: Strong regularity of matrices – a survey of results. Discrete Appl. Math. 48, 45–68 (1994)Google Scholar
  4. 4.
    Butkovič, P.: Regularity of matrices in min-algebra and its time-complexity. Discrete Appl. Math. 57, 121–132 (1995)Google Scholar
  5. 5.
    Butkovič, P.: Simple image set of (max, +) linear mappings. Discrete Appl. Math. 105, 73–86 (2000)Google Scholar
  6. 6.
    Butkovič, P., Murfitt, L.: Calculating essential terms of a characteristic maxpolynomial. CEJOR 8, 237–246 (2000)Google Scholar
  7. 7.
    Carré, B.A.: An algebra for network routing problems. J. Inst. Math. Appl. 7, 273–294 (1971)Google Scholar
  8. 8.
    Cuninghame-Green, R.A.: Process synchronisation in a steelworks – a problem of feasibility. In: Proc. 2nd Int. Conf. on Operational Research (ed. by Banburry and Maitland), English University Press, 1960, pp. 323–328Google Scholar
  9. 9.
    Cuninghame-Green, R.A.: Describing industrial processes with interference and approximating their steady state behaviour. Operational Res. Quarterly 13, 95–100 (1962)Google Scholar
  10. 10.
    Cuninghame-Green, R.A.: Minimax Algebra. Lecture Notes in Economics and Math. Systems 166, Berlin: Springer, 1979Google Scholar
  11. 11.
    Cuninghame-Green, R.A.: The characteristic maxpolynomial of a matrix. J. Math. Analysis and Applications 95, 110–116 (1983)Google Scholar
  12. 12.
    Cuninghame-Green, R.A.: Minimax algebra and applications. In: Advances in Imaging and Electron Physics. Vol. 90, pp. 1–121 (Academic Press, New York, 1995)Google Scholar
  13. 13.
    Cuninghame-Green, R.A., Meier, P.F.J.: An algebra for piecewise-linear minimax problems. Discrete Appl. Math 2, 267–294 (1980)Google Scholar
  14. 14.
    De Schutter, B.: Max-Algebraic System Theory for Discrete Event Systems. PhD thesis, Faculty of Applied Sciences, K.U.Leuven, Leuven, Belgium, ISBN 90-5682-016-8, Feb. 1996 http://dutera.et.tudelft.nl/˜deschutt/pub/publications.htmlGoogle Scholar
  15. 15.
    Gaubert, S.: Théorie des systèmes linéaires dans les dioïdes. Thèse. Ecole des Mines de Paris, 1992Google Scholar
  16. 16.
    Gaubert,S., Butkovič, P., Cuninghame-Green, R.A.: Minimal (max, +) realization of convex sequences. SIAM J. Control and Optimization 36, 137–147 (1998)Google Scholar
  17. 17.
    Gondran, M.: Path algebra and algorithms. Combinatorial programming: methods and applications (Proc. NATO Advanced Study Inst., Versailles, 1974) (ed. by B. Roy). NATO Advanced Study Inst. Ser., Ser. C: Math. and Phys. Sci., 19, Dordrecht: Reidel, 1975, pp. 137–148Google Scholar
  18. 18.
    Gondran M., Minoux, M.: L'indépendance linéaire dans les dioïdes. Bulletin de la Direction Etudes et~Recherches. EDF, Série C 1, 67–90 (1978)Google Scholar
  19. 19.
    Gondran M., Minoux, M.: Linear algebra of dioïds: a survey of recent results. Annals of Discrete Mathematics 19, 147–164 (1984)Google Scholar
  20. 20.
    Mulmuley, K., Vazirani, U.V., Vazirani, V.V.: Matching is as easy as matrix inversion. Combinatorica 7, 105–113 (1987)Google Scholar
  21. 21.
    Peteanu, V.: An algebra of the optimal path in networks. Mathematica 9, 335–342 (1967)Google Scholar
  22. 22.
    Robertson, N., Seymour, P.D., Thomas, R.: Permanents, Pfaffian orientations, and even directed circuits. Ann. of Math. (2) 150, 929–975 (1999)Google Scholar
  23. 23.
    Shimbel, A.: Structure in communication nets. Proceedings of the symposium on information networks, New York, April, 1954, pp. 199–203. Polytechnic Institute of Brooklyn, Brooklyn, N.Y., 1955Google Scholar
  24. 24.
    Straubing, H.: A combinatorial proof of the Cayley-Hamilton theorem. Discrete Maths. 43, 273–279 (1983)Google Scholar
  25. 25.
    Zimmermann, U.: Linear and Combinatorial Optimization in Ordered Algebraic Structures. Annals of Discrete Mathematics 10, Amsterdam: North Holland, 1981Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  1. 1.Institut für MathematikTechnische Universität GrazGrazAustria
  2. 2.School of Mathematics and StatisticsThe University of BirminghamBirminghamUK

Personalised recommendations